Wyoming, 2006

Hail in Wyoming, August 21, 2006

August 21, 2006 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 2:04 AM MST, 11 hours 1 minute earlier.

Area forecast discussion, Aug 21, 2:04 AM MST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
304 AM MDT MON AUG 21 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SHOWERS MOVED OUT OF THE FORECAST AREA THIS MORNING WITH JUST A FEW
CLOUDS OVER CENTRAL WYOMING ATTM. A REPEAT OF SHOWERS AND
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING AS HIGH PRESSURE
CONTINUES TO BUILD ACROSS THE AREA. SOME MONSOONAL MOISTURE REMAINS
OVER THE AREA TODAY. WE CONTINUE TO HAVE INSTABILITY OVER THE AREA
WHICH...ALONG WITH THE MONSOONAL MOISTURE...WILL BRING THIS ROUND OF
CONVECTIVE ACTIVITY. UPPER LOW OFF THE WEST COAST WILL MAKE ITS WAY
ONSHORE OVER THE NEXT DAY OR TWO AND HELP TO INCREASE OUR SOUTHWEST
FLOW STARTING THIS AFTERNOON AND CONTINUING INTO TUESDAY. THIS
INCREASED WINDS WILL MAKE FOR INCREASED FIRE WEATHER ISSUES. WILL
CONTINUE TO MONITOR FOR POSSIBLE FIRE WEATHER HIGHLIGHTS OVER THE
NEXT DAY OR TWO. THE SOUTHWEST FLOW AND BUILDING HIGH PRESSURE WILL
INCREASE 700MB TEMPERATURES TO PLUS 14 TO 16 C OVER THE CENTRAL PART
OF THE STATE. THIS WILL INCREASE TEMPERATURES OVER THE VALLEYS EAST
OF THE DIVIDE TO THE MID 90S WITH WEST OF THE DIVIDE IN THE MID TO
UPPER 80S BY TUESDAY. MOUNTAIN LOCATIONS TO BE IN THE UPPER 60S TO
LOWER 70S. TROUGH OF LOW PRESSURE TO MAKE ITS WAY ACROSS MONTANA BY
WEDNESDAY FOR CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS OUR
NORTHERN ZONES TUESDAY AND WEDNESDAY. AT THIS TIME IT LOOKS LIKE THE
FRONT WILL STAY ALONG OUR NORTHERN BORDER.

.LONG TERM...THURSDAY THROUGH MONDAY
THE NORTHERN STREAM CONTINUES TO TREND MORE ACTIVE FOR THE LATTER
HALF OF THE WORKWEEK. THE LONG TERM BEGINS WITH NEARLY ZONAL FLOW
ACROSS THE CWFA ON THURSDAY...WITH A SHORTWAVE MOVING THROUGH
NORTHERN MONTANA AND ANOTHER ONE QUICK ON ITS HEELS...DIGGING INTO
THE PACIFIC NORTHWEST. THE FIRST SHORTWAVE WILL BE DRAG A FRONT
ACROSS NORTHERN ZONES THURSDAY AFTERNOON. FEEL THAT THE MODELS ARE
TOO DRY WITH THIS FRONT...SO ANTICIPATE AT LEAST ISOLATED CONVECTION
ACROSS THE NORTH. THE SECOND AND STRONGER SHORTWAVE WILL APPROACH
WESTERN ZONES THURSDAY NIGHT...AND MOVE THROUGH THE REMAINDER OF THE
CWFA ON FRIDAY. AT THIS TIME...FRIDAY APPEARS TO BE THE BEST SHOT AT
MOISTURE ACROSS THE CWFA...WITH SYNOPTIC ASCENT ALONG THE FRONT...
PWATS NEAR THREE QUARTERS OF AN INCH IN THE EAST...AND DECENT
INSTABILITY. AREAS WITH THE BEST SHOT WILL BE ACROSS EASTERN AND
NORTHERN ZONES. AREAS ACROSS SW WYOMING WILL HAVE A DIFFICULT GIVEN
THE DRIER AIR IN PLACE THERE. THIS TROF WILL BRING IN SOME COOLER AIR
AGAIN ACROSS THE AREA ON THURSDAY...FRIDAY...AND SATURDAY COOLING
TEMPERATURES BACK INTO THE UPPER 70S / LOW 80S. DEPENDING ON HOW MUCH
PRECIPITATION FALLS...COULD SEE SOME LOW CLOUDS IN EASTERN AND
NORTHERN ZONES ON SATURDAY MORNING. OTHERWISE THE LAYER WILL DRY OUT
SIGNIFICANTLY BEHIND THE DEPARTING DISTURBANCE. RIDGING WILL BUILD IN
ACROSS THE CWFA ON SATURDAY. HOWEVER ANTICIPATE MONSOONAL MOISTURE TO
UNDERCUT THE RIDGE ACROSS SOUTHERN SWEETWATER COUNTY ON SUNDAY AND
MONDAY. SUNDAY AND MONDAY TEMPERATURES WILL CLIMB BACK INTO THE MID
TO UPPER 80S UNDERNEATH THE BUILDING UPPER RIDGE.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...22
LONG TERM...HAHN
Hazardous weather outlook, Aug 21, 12:58 PM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
158 PM MDT MON AUG 21 2006

WYZ001>020-022>030-221300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
158 PM MDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF
WESTERN AND CENTRAL WYOMING THROUGH THIS EVENING.  THE STRONGEST
STORMS WILL OCCUR IN JOHNSON AND NATRONA COUNTIES.  ATMOSPHERIC
INSTABILITY AND AVAILABLE MOISTURE ARE THE GREATEST IN THIS AREA
ALONG WITH FAVORABLE LOWER AND MID LEVEL WINDS. SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE SOUTH AND EAST OF THE BIGHORN
MOUNTAINS. THE MAIN THREAT WITH OTHER STORMS ACROSS THE REGION WILL
BE WIND GUSTS TO 40 MPH ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.  NEW FIRES WILL BE POSSIBLE AS FUEL CONDITIONS REMAIN RIPE
FOR FIRE STARTS FROM LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCE OF THUNDERSTORMS CONTINUES TUESDAY AND WEDNESDAY
ACROSS THE NORTHERN PART OF THE STATE...ALONG WITH ISOLATED
THUNDERSTORM ACTIVITY ACROSS THE EXTREME SOUTHERN PORTIONS OF
OUR AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. ISOLATED THUNDERSTORM
ACTIVITY WILL REMAIN POSSIBLE ACROSS THE AREA THURSDAY AND FRIDAY...
PRODUCING SIMILAR THREATS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS IN JOHNSON AND NATRONA COUNTIES ARE ASKED TO PLEASE RELAY
ANY REPORTS OF LARGE HAIL OR SEVERE WIND GUSTS TO THE NATIONAL
WEATHER SERVICE.  SPOTTERS ACROSS THE REMAINDER OF WESTERN AND
CENTRAL WYOMING ARE ASKED TO REPORT WIND GUSTS IN EXCESS OF 40 MPH
TODAY.  THANK YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 150 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
August 21, 1:05 PM MST
Where
Natrona County, 20 mi W of Midwest
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.417, -106.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529570.